Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 216, NWS Raleigh, NC

September 10, 20154 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 10, 2015, 5:11 PM EDT for 4 counties in North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2015, 5:11 PM EDT (21:11 UTC)
Expired
Sep 10, 2015, 6:00 PM EDT
In force
49 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Chatham County, NC, Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:00 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 10, 3:00 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT THU SEP 10 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST THROUGH THE AREA
OVERNIGHT. A WEAK AREA OF LOW PRESSURE WILL DEVELOP OVER THE
CAROLINAS FRI AND FRI NIGHT...WHERE IT WILL LINGER UNTIL A STRONGER
COLD FRONT MOVES EAST ACROSS THE  REGION SAT AND SAT NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM THURSDAY...

A VERY MOIST AND UNSTABLE ATMOSPHERE (18Z MESO ANALYSIS INDICATES
MODERATE INSTABILITY (3000 J/KG)OVER THE SANDHILLS AND COASTAL
PLAIN) COUPLED WITH THE APPROACH/PASSAGE OF A VORTICITY SHEAR AXIS
WILL TRIGGER SCATTERED CONVECTION ACROSS CENTRAL NC LATE THIS
AFTERNOON...PERSISTING THROUGH MOST OF THE EVENING HOURS.  DUE TO
THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...TORRENTIAL DOWNPOURS
WILL OCCUR WITH THE STRONGER STORMS. BULK OF WIND GUSTS WILL BE
BELOW 35KTS THOUGH AN ISOLATED DAMAGING WIND GUSTS CANNOT BE RULED
OUT. ANY PARTIAL CLEARING THAT OCCURS LATE THIS EVENING OR OVERNIGHT
WILL QUICKLY FILL IN WITH LOW CLOUDS AND PATCHY FOG. MIN TEMPS IN
THE UPPER 60S-LOWER 70S.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 300 PM THURSDAY...

FRIDAY...VORTICITY SHEAR AXIS LIFT E-NE AWAY FROM OUR REGION. THIS
FEATURE WILL LEAVE BEHIND A SURFACE TROUGH THAT SHOULD LIE ACROSS
SECTIONS OF OUR COASTAL PLAIN AND SANDHILLS. MOISTURE POOLING ALONG
THIS FEATURE AND AVAILABLE INSTABILITY SHOULD TRIGGER SCATTERED
CONVECTION BY MID-LATE AFTERNOON. BASED ON EXPECTED POSITION OF THE
SURFACE TROUGH...EXPECT HIGHEST THREAT FOR SCATTERED CONVECTION TO
OCCUR ROUGHLY ALONG AND EAST OF A WADESBORO-SANFORD-TARBORO LINE.
OVER MOST OF THE PIEDMONT...HARD TO DISCERN ANY FEATURE TO INITIATE
CONVECTION ASIDE FROM STRONG DIURNAL HEATING. THUS WILL MAINTAIN
SLIGHT CHANCE POPS OVER THIS REGION

MAX TEMPS FRIDAY DEPENDENT UPON WHEN LOW STRATUS LIFTS/DISSIPATE
OVER THE REGION. LATEST SREF GUIDANCE SUGGEST THAT LOW CLOUDS MAY
LINGER OVER THE EASTERN COUNTIES THROUGH MOST OF THE MORNING WHILE
PARTIAL SUN PROBABLE/LIKELY IN THE WEST PRIOR TO 15Z. CAVEAT...IF
WESTERN PIEDMONT RECEIVES WIDESPREAD RAINFALL LATE THIS
AFTERNOON/EVENING...THEN A SATURATED TOP SOIL MAY CAUSE LOW CLOUDS
TO PERSIST LONGER HERE AS WELL. BASED ON THE SOLUTION OF PARTIAL
SUNSHINE DELAYED IN THE EAST...EXPECT A FAIRLY UNIFORM TEMP FIELD IN
THE MID-UPPER 80S.

FRIDAY NIGHT...ISOLATED-SCATTERED CONVECTION SHOULD DIMINISH WITH
LOSS OF HEATING THOUGH A STRAY SHOWER POSSIBLE ALMOST ANYWHERE
OVERNIGHT. MIN TEMPS IN THE 65-70 DEGREE RANGE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 215 PM THURSDAY...

SAT/SAT NIGHT: STILL LOOKS LIKE THE BEST CHANCE FOR NUMEROUS SHOWERS
AND STORMS... PROMPTED BY THE PRESENCE OF THE OLD FRONTAL
ZONE/TROUGH THROUGH CENTRAL NC... AND THE APPROACHING SYNOPTIC COLD
FRONT EXPECTED TO MOVE THROUGH CENTRAL NC TO THE COASTAL PLAIN BY
SUN MORNING. A BAND OF MID LEVEL SHEARED VORTICITY WILL STREAM
NORTHEASTWARD FROM THE WRN GULF ACROSS THE FL PANHANDLE AND THROUGH
ERN NC SAT... PROVIDING DYNAMIC FORCING FOR ASCENT ABOVE THE BEST
LOW LEVEL MOISTURE... WHILE TO OUR WEST THE APPROACHING LONGWAVE
TROUGH WILL GENERATE 60-80 M HEIGHT FALLS AND MID LEVEL LAPSE RATES
APPROACHING 6.5 C/KM OVER THE REGION. WE SHOULD ALSO SEE STRONG
UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE SHARPENING
UPPER JET CORE... ADDING TO OVERALL ASCENT. THE 0-6 KM BULK SHEAR
WILL BE STRENGTHENING TO 40-50 KTS... WITH MARGINAL TO MODERATE
MUCAPE VALUES... AS MUCH AS 1000-1500 J/KG IN THE EASTERN CWA.
HOWEVER... MODELS SUGGEST A LACK OF GOOD LOW LEVEL MOISTURE
TRANSPORT OVER MUCH OF WRN/CENTRAL NC (CONFINED MOSTLY TO ERN NC)...
DUE IN LARGE PART TO A NOTABLE WESTERLY COMPONENT TO THE LOW LEVEL
WINDS AT 925/850 MB... AND MODELS SHOW JUST A NARROW BAND OF MODEST
700 MB MOISTURE MOVING THROUGH THE AREA LATE SAT AND PW VALUES
BARELY AT OR JUST ABOVE NORMAL IN THE EAST ONLY. SO THIS ALL MAY
SERVE TO LIMIT COVERAGE A BIT PARTICULARLY IN THE WEST... BUT A WELL-
MIXED BOUNDARY LAYER COULD AUGMENT THE RISK OF DAMAGING DOWNBURST
WINDS... AND THE INCREASED MID LEVEL FLOW ITSELF ORIENTED ROUGHLY
PARALLEL TO THE SURFACE FRONT SHOULD HEIGHTEN THE THREAT OF
ORGANIZED LINES AND BOWING SEGMENTS PROGRESSING QUICKLY ACROSS THE
CWA DURING THE AFTERNOON INTO EVENING. WILL ADJUST POPS TO HAVE
SLIGHT CHANCES IN THE MORNING... INCREASING IN COVERAGE TO NUMEROUS
NW TO SE THROUGH THE AFTERNOON INTO EARLY EVENING... BEFORE TRENDING
BACK DOWNWARD FROM WEST TO EAST OVERNIGHT AS THE FRONT AND DRIER AIR
GRADUALLY SWEEP THROUGH. WILL KEEP A SLIGHT CHANCE IN THROUGH THE
NIGHT HOWEVER WITH MODELS SHOWING LINGERING MOISTURE BELOW 8K FT AND
A BRIEF RESURGENCE OF UPPER DIVERGENCE AS SPEED MAXIMA ROTATE INTO
THE BASE OF THE UPPER TROUGH. THICKNESSES SUPPORT HIGHS FROM THE LOW
80S NW TO THE UPPER 80S SE. THICKNESSES DROP TO AROUND 15 M BELOW
NORMAL BY SUN MORNING... SUGGESTING LOWS FROM THE UPPER 50S NW TO
THE UPPER 60S SE... WHERE ANY BREAKS IN THE CLOUD COVER MAY NOT BE
SEEN UNTIL AFTER SUNRISE.

SUN/SUN NIGHT: A FEW SHOWERS MAY LINGER INTO THE MORNING HOURS SUN
ACROSS THE SE CWA... BUT AS THE SURFACE FRONT CONTINUES ITS EASTWARD
PROGRESSION... ALLOWING COOL SURFACE HIGH PRESSURE CENTERED OVER MO
TO BEGIN TO BUILD IN FROM THE WEST... RAIN CHANCES WILL BE ON THE
DECLINE AND SHOULD BE COMPLETELY GONE BEFORE NOON WITH THE ONSET OF
STRONG SUBSIDENCE AND THE ARRIVAL OF SUB-1.0 INCH PW. EXPECT FLAT CU
TO FILL IN BY AFTERNOON AS THE LONGWAVE TROUGH AXIS AND VORTICITY
MAX SWING THROUGH... BUT OTHERWISE CLOUD COVER SHOULD BE DECREASING.
EXPECT A SOMEWHAT BREEZY AND SEASONABLY COOL DAY... WITH THICKNESSES
SUPPORTING HIGHS OF 72-79. LOWS IN THE 50S WITH WINDS DYING OFF
AFTER SUNSET.

MON-THU: HIGH CONFIDENCE IN DRY WEATHER AND PLENTY OF SUNSHINE
DURING THIS PERIOD. THE SURFACE HIGH WILL SHIFT OVERHEAD THEN TO OUR
NORTHEAST THROUGH THE WEEK... SETTLING OVER NEW ENGLAND BY THU WHILE
EXTENDING DOWN THE EASTERN SEABOARD THROUGH CENTRAL NC. WE MAY SEE A
AN INCREASE IN CLOUDS AREAWIDE THU AFTERNOON ALONG WITH A FEW
SHALLOW SHOWERS IN THE EAST (ALONG/E OF I-95) WITH INCREASING
ATLANTIC-SOURCE NE FLOW. THE MID LEVEL TROUGH AXIS LIFTS ENE AWAY
FROM OUR AREA MON/TUE... WITH HEIGHTS CONTINUING TO RISE THROUGH MID-
LATE WEEK AS ATLANTIC RIDGING SLIDES WESTWARD BENEATH THE EXITING
TROUGH AND BUILDS OVER THE MIDATLANTIC AND SOUTHEAST... ENSURING
CONTINUED DEEP LAYER SUBSIDENCE. THICKNESSES START OUT AT THEIR
LOWEST MON MORNING (ABOUT 20 M BELOW NORMAL) THEN RISE INCREMENTALLY
EACH DAY... BACK TOWARD NEAR-NORMAL VALUES BY THU... SO EXPECT HIGHS
IN THE 70S TO NEAR 80 MON/TUE... INCHING UP TO 80-85 RANGE BY THU.
MON AND TUE WILL BE OUR COOLEST MORNINGS WITH LOWS WELL DOWN INTO
THE 50S... WITH SOME UPPER 40S IN OUTLYING AREAS IN THE PIEDMONT.
LOWS WILL RECOVER BACK TO THE MID 50S TO AROUND 60 WED/THU MORNINGS.
-GIH

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 115 PM THURSDAY...

A MOIST AND UNSTABLE AIR MASS ALONG WITH THE APPROACH AND PASSAGE OF
A COUPLE OF SURFACE COLD FRONTS WILL RESULT IN PERIODS OF MVFR/IFR
CEILINGS AND VISIBILITY DUE TO CONVECTION. THE CONVECTIVE THREAT
APPEARS HIGHEST ACROSS CENTRAL NC BETWEEN 19Z-03Z...AND AGAIN FRIDAY
AFTERNOON-EVENING THOUGH MAINLY ALONG AND EAST OF HIGHWAY 1. IN
VICINITY OF THE STORMS...EXPECT WIND GUSTS 25-33KTS AND VISIBILITY
AOB 1SM.

LATER TONIGHT....AFTER 06Z...A LAYER OF LOW CLOUDS WILL DEVELOP
RESULT IN CEILINGS AOB 1000FT. THESE LOW CEILINGS WILL LIKELY
PERSIST WELL INTO FRIDAY MORNING...ESPECIALLY IN VICINITY OF KFAY
AND KRWI.

THE UNSETTLED WEATHER PATTERN WILL PERSIST INTO SATURDAY AS A WELL
DEFINED COLD FRONT APPROACHES FROM THE NW...CROSSING CENTRAL NC
SATURDAY NIGHT. A DRIER MORE STABLE AIR MASS AND ASSOCIATED VFR
CONDITIONS WILL OVERSPREAD CENTRAL NC SUNDAY...LINGERING INTO EARLY
NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...HARTFIELD
AVIATION...WSS
Hazardous weather outlook, Sep 10, 6:57 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
657 AM EDT THU SEP 10 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-111100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
657 AM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOW PRESSURE WILL DEVELOP OVER THE CAROLINAS FRIDAY NIGHT AND
SATURDAY...THEN GET SWEPT NORTHEASTWARD WITH THE PASSAGE OF A STRONG
COLD FRONT LATE SATURDAY AND SATURDAY NIGHT. SEVERE THUNDERSTORMS
WILL BE POSSIBLE AHEAD OF AND ALONG THE COLD FRONT SATURDAY
AFTERNOON AND EVENING...PARTICULARLY ACROSS CENTRAL AND EASTERN
PORTIONS OF NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY INTO SATURDAY
NIGHT.

In the hours before

Special weather statement, Sep 10, 2:01 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
201 PM EDT THU SEP 10 2015

NCZ021-038-101915-
DAVIDSON NC-FORSYTH NC-
201 PM EDT THU SEP 10 2015

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
DAVIDSON AND SOUTHERN FORSYTH COUNTIES UNTIL 315 PM EDT...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BERMUDA RUN...OR 9 MILES NORTHEAST OF
MOCKSVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...THOMASVILLE...KERNERSVILLE...CLEMMONS...BERMUDA
RUN...HUNTSVILLE...LEWISVILLE...MIDWAY...ARCADIA AND WELCOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3611 8051 3612 8049 3613 8007 3586 8009
      3587 8013 3590 8037 3596 8038 3599 8042
      3601 8042 3603 8045 3606 8046 3604 8049
      3605 8051 3609 8052
TIME...MOT...LOC 1800Z 272DEG 15KT 3602 8049

23
Special weather statement, Sep 10, 3:27 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
327 PM EDT THU SEP 10 2015

NCZ021>024-038>040-102100-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-ORANGE NC-ALAMANCE NC-FORSYTH NC-
CHATHAM NC-
327 PM EDT THU SEP 10 2015

 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
GUILFORD...RANDOLPH...DAVIDSON...NORTHWESTERN ORANGE...ALAMANCE...
EASTERN FORSYTH AND WESTERN CHATHAM COUNTIES UNTIL 500 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
WENTWORTH TO NEAR LEXINGTON...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH...LIGHTNING...AND TORRENTIAL DOWNPOURS WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...BURLINGTON...ASHEBORO...
LEXINGTON...GRAHAM...RANDLEMAN...SILER CITY AND NORTH CAROLINA ZOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3625 8014 3624 7915 3554 7938 3574 8045
TIME...MOT...LOC 1926Z 279DEG 31KT 3635 7978 3574 8022

23
Special weather statement, Sep 10, 3:52 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
352 PM EDT THU SEP 10 2015

NCZ007>010-102045-
WARREN NC-PERSON NC-VANCE NC-GRANVILLE NC-
352 PM EDT THU SEP 10 2015

 ...A CLUSTER OF STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
NORTHWESTERN WARREN...NORTHEASTERN PERSON...NORTHERN VANCE AND
NORTHERN GRANVILLE COUNTIES UNTIL 445 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF OXFORD. OTHER STRONG STORMS
WERE NORTHWEST OF OXFORD AND TO THE NORTHWEST OF HENDERSON. THE
STORMS WERE MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH TORRENTIAL DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
WARRENTON...NORLINA...STOVALL...MIDDLEBURG...OAK HILL...BETHEL
HILL...DREWRY...BULLOCKSVILLE...TUNGSTEN AND JOHN H KERR RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

IF ON OR NEAR KERR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3654 7809 3638 7810 3634 7883 3653 7891
      3654 7866
TIME...MOT...LOC 1948Z 238DEG 21KT 3644 7864

WSS
Special weather statement, Sep 10, 5:03 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT THU SEP 10 2015

NCZ023-024-040-102200-
ORANGE NC-ALAMANCE NC-CHATHAM NC-
503 PM EDT THU SEP 10 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ORANGE...ALAMANCE
AND CHATHAM COUNTIES UNTIL 600 PM EDT...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF SILER CITY...MOVING EAST AT 35
MPH.

HEAVY RAIN...PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHAPEL HILL...BURLINGTON...GRAHAM...HILLSBOROUGH...PITTSBORO...SILER
CITY...CARRBORO...MEBANE...GOLDSTON...ELON COLLEGE...GIBSONVILLE...
HAW RIVER...SWEPSONVILLE...ALAMANCE...AND JORDAN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. SEEK HARBOR IMMEDIATELY AND
FIND SAFE SHELTER IN A NEARBY BUILDING OR VEHICLE. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3624 7895 3586 7902 3587 7891 3561 7899
      3561 7907 3563 7912 3557 7920 3556 7921
      3557 7924 3553 7927 3554 7929 3556 7929
      3552 7935 3552 7955 3625 7953
TIME...MOT...LOC 2101Z 273DEG 31KT 3589 7944

10
Special weather statement, Sep 10, 5:04 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
504 PM EDT THU SEP 10 2015

NCZ007>009-102145-
PERSON NC-VANCE NC-GRANVILLE NC-
504 PM EDT THU SEP 10 2015

 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF EAST CENTRAL
PERSON...VANCE AND NORTHERN GRANVILLE COUNTIES UNTIL 545 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF VIRGILINA...MOVING EAST AT 20
MPH.

WIND GUSTS UP TO 45 MPH... HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...STOVALL...MIDDLEBURG...SOUTH HENDERSON...OAK
HILL...JOHN H KERR RESERVOIR...BULLOCKSVILLE...SATTERWHITE POINT
MARINA AND BEREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3644 7830 3628 7831 3632 7884 3650 7882
      3652 7832
TIME...MOT...LOC 2102Z 275DEG 19KT 3641 7874

77
Special weather statement, Sep 10, 5:07 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT THU SEP 10 2015

NCZ021-022-038-039-073>075-102230-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-FORSYTH NC-STANLY NC-MOORE NC-
MONTGOMERY NC-
507 PM EDT THU SEP 10 2015

 ...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE
NORTHWEST AND SOUTHERN PIEDMONT THROUGH 630 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEXINGTON...MOVING EAST AT 25 MPH. OTHER
STRONG STORMS WERE NEAR LEWISVILLE IN WESTERN FORSYTH COUNTY...AND
NEAR ALBEMARLE IN STANLY COUNTY. THESE STORMS WERE ALSO MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
ALBEMARLE...RANDLEMAN...TROY...BADIN LAKE AND NORTH CAROLINA ZOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
      3572 8033 3572 8036 3585 8038 3585 8039
      3589 8041 3589 8037 3596 8038 3599 8042
      3626 8045 3624 7953 3528 7958 3527 8044
TIME...MOT...LOC 2102Z 251DEG 21KT 3578 8029

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:18 PM EDTSpecial Weather StatementRAHRandolph27 min
Sep 9, 10:03 PM EDTSpecial Weather StatementRAHFranklin, Vance, Wake72 min
Sep 10, 2:01 PM EDTSpecial Weather StatementRAHForsyth74 min
Sep 10, 3:27 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Guilford, Randolph93 min
Sep 10, 3:52 PM EDTSpecial Weather StatementRAHVance, Warren53 min
Sep 10, 4:13 PM EDTSevere Thunderstorm WarningRAHGranville, Vance, Warren62 min
Sep 10, 5:03 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Orange57 min
Sep 10, 5:04 PM EDTSpecial Weather StatementRAHVance41 min
Sep 10, 5:07 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Montgomery, Randolph, Stanly83 min
Sep 10, 5:14 PM EDTAreal Flood AdvisoryRAHGranville, Vance, Warren3 hr
Sep 10, 5:22 PM EDTSevere Thunderstorm WarningRAHGranville, Vance, Warren45 min
Sep 10, 5:51 PM EDTSpecial Weather StatementRAHWake54 min
Sep 10, 6:49 PM EDTSpecial Weather StatementRAHMontgomery, Moore, Randolph, Stanly56 min
Sep 10, 6:51 PM EDTSpecial Weather StatementRAHFranklin, Nash39 min
Sep 10, 6:59 PM EDTSevere Thunderstorm WarningRAHChatham, Moore, Randolph46 min
Sep 10, 7:36 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson39 min
Sep 10, 7:41 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.